Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 66, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 16, 2024, 7:21 PM EDT for 4 counties in Massachusetts. It was in force for 54 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 16, 2024, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Franklin County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:25 PM EDT | TSTM WND DMG | Athol, MA | Multiple trees downed in the town of Athol. On Chester St, Old Keene Rd and Silver Lake Road. Tree through roof of home on Hillside Terrace. Time estimated from radar. |
| Jul 16, 7:25 PM EDT | TSTM WND DMG | Royalston, MA | Multiple trees downed in the town of Royalston. Time estimated from radar. |
| Jul 16, 7:25 PM EDT | TSTM WND GST 62 | Orange Ap, MA | ASOS station KORE Orange AP. |
| Jul 16, 7:30 PM EDT | TSTM WND DMG | 3 Wnw Winchendon, MA | Tree downed on wires on Royalston Road. Time estimated from radar. |
| Jul 16, 7:35 PM EDT | TSTM WND DMG | 1 Ene Templeton, MA | In Templeton, multiple trees and power lines were down including Main St near Cardinal Ln and in the area of Royalston Rd. |
| Jul 16, 7:37 PM EDT | TSTM WND DMG | 2 Wnw Gardner, MA | Tree downed on Clark St. Time estimated from radar. |
| Jul 16, 7:52 PM EDT | TSTM WND DMG | 2 Sw Whately, MA | Trees downed on Weber and Haydenville Road. Time estimated from radar. |
| Jul 16, 7:54 PM EDT | TSTM WND DMG | 3 Nnw Hatfield, MA | Trees and wires downed on Pantry Road. Time estimated from radar. |
| Jul 16, 7:56 PM EDT | TSTM WND DMG | 1 Nw Turners Falls, MA | In Greenfield, there were multiple reports of trees down, branches on houses, and serious damage to property mainly in the NE section of Greenfield. |
| Jul 16, 7:56 PM EDT | TSTM WND DMG | Lunenburg, MA | Multiple trees and powerlines downed in Lunenburg. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
206
WUUS51 KBOX 162321
SVRBOX
MAC011-015-017-027-170015-
/O.NEW.KBOX.SV.W.0066.240716T2321Z-240717T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
721 PM EDT Tue Jul 16 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northern Worcester County in central Massachusetts...
Central Hampshire County in western Massachusetts...
Northwestern Middlesex County in northeastern Massachusetts...
Eastern Franklin County in western Massachusetts...
* Until 815 PM EDT.
* At 721 PM EDT, severe thunderstorms were located along a line
extending from near Warwick to near Wendell to Whately, moving east
at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Leominster, Fitchburg, Marlborough, Amherst, Greenfield, Orange,
Deerfield, Gardner, Hudson, Holden, Northborough, Clinton, Athol,
Pepperell, Groton, Winchendon, Lunenburg, Townsend, Littleton, and
Montague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 7150 4234 7154 4238 7276 4258 7260
4273 7253
TIME...MOT...LOC 2321Z 264DEG 42KT 4273 7234 4256 7234 4242 7263
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KS2 follow-up statements
327
WWUS51 KBOX 162333
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
733 PM EDT Tue Jul 16 2024
MAC011-015-017-027-170015-
/O.CON.KBOX.SV.W.0066.000000T0000Z-240717T0015Z/
Worcester MA-Hampshire MA-Middlesex MA-Franklin MA-
733 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN WORCESTER...CENTRAL HAMPSHIRE...NORTHWESTERN MIDDLESEX
AND EASTERN FRANKLIN COUNTIES...
At 732 PM EDT, severe thunderstorms were located along a line
extending from near Northfield to Wendell to Williamsburg, moving
east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Leominster, Fitchburg, Amherst, Orange, Deerfield, Gardner, Hudson,
Holden, Clinton, Athol, Pepperell, Groton, Winchendon, Lunenburg,
Townsend, Littleton, Montague, Lancaster, Templeton, and Rutland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Franklin County Massachusetts. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4239 7153 4239 7190 4237 7251 4238 7276
4243 7272 4254 7249 4273 7249 4270 7150
TIME...MOT...LOC 2332Z 262DEG 37KT 4272 7241 4255 7241 4241 7270
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
KS003
WWUS51 KBOX 162347
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
747 PM EDT Tue Jul 16 2024
MAC011-015-017-027-170015-
/O.CON.KBOX.SV.W.0066.000000T0000Z-240717T0015Z/
Worcester MA-Hampshire MA-Middlesex MA-Franklin MA-
747 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN WORCESTER...EAST CENTRAL HAMPSHIRE...NORTHWESTERN
MIDDLESEX AND EAST CENTRAL FRANKLIN COUNTIES...
At 746 PM EDT, severe thunderstorms were located along a line
extending from New Ipswich to near Westminster to Petersham, moving
east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Leominster, Fitchburg, Orange, Gardner, Hudson, Holden, Clinton,
Athol, Pepperell, Groton, Winchendon, Lunenburg, Townsend, Littleton,
Lancaster, Templeton, Rutland, Sterling, West Boylston, and Ayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage in the Athol Massachusetts area. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
&&
LAT...LON 4239 7153 4239 7190 4238 7243 4255 7240
4272 7228 4270 7150
TIME...MOT...LOC 2346Z 264DEG 50KT 4275 7186 4260 7191 4245 7220
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday
with little nighttime relief expected. Scattered showers and
thunderstorms will move into the region this evening before
weakening, with another round of showers and thunderstorms
Wednesday afternoon and evening. A cold frontal passage
Wednesday night into Thursday will give way to a much more
comfortable airmass to end the work week. Rain-free weather
expected into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Line of robust convection ahead of MCV is moving through
central NY within axis of max instability with MLCAPES
1500-2000 J/kg. The MCV weakens as it passes to the north this
evening. Instability will peak around 1000 J/kg early this
evening so do expect storms to hold together as they move into
western MA 22-00z but should begin to weaken as activity moves
into a less favorable instability and shear environment along
with weakening forcing for ascent. There may be a few strong to
severe storms across interior northern and western MA this
evening before activity weakens and dissipates as it approaches
eastern MA. Otherwise, a warm and humid night with areas of
stratus and fog developing across Cape/Islands and possibly the
immediate south coast. Lows 70-75, except upper 60s higher
terrain.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be the last day of excessive heat and humidity.
Slight cooling at 925/850 mb will result in a slightly cooler
temps, but still 90-95 across a large portion of SNE, with mid-
upper 80s along the south coast. Oppressive humidity with
dewpoints low-mid 70s will lead to heat indices of 97-102F and
heat advisories will continue.
The main concern in the afternoon and evening will be another round
of showers and t-storms moving into the region. Fairly robust mid
level trough amplifies across Gt Lakes with convection likely firing
along a pre-frontal trough which develops across interior SNE in the
afternoon. Environment is more favorable for severe weather with
CAPES 1000-2000 J/kg and 0-6km shear approaching 35 kt, with hi-res
CAMs indicating a storm mode of multicellular clusters and line
segments. HREF 2-5km updraft helicities favor areas north and west
of I-95 for best chance of severe weather, with nadocast and CSU
machine learning probs suggesting damaging wind will be the primary
threat. Given the high PWATs exceeding 2 inches, localized heavy
rainfall and flash flooding will also be possible. Rainfall rates up
to 2"/hour will be possible.
It appears convection will weaken as it approaches the south coast
late afternoon and evening due to stabilizing effect of marine layer
but can't rule out an isolated strong storm making it to the coast.
The main cold front will be dropping south across SNE overnight so
there will be a continued risk of showers and isolated storms
through the night, especially near the coast. Another warm and humid
night with lows 70-75 in the coastal plain with 60s further inland
across interior MA.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...
* Dry and seasonal weather Thursday through this weekend
Still seeing signs for a significant pattern change across southern
New England during this portion of the forecast. Most notable will
be the decrease in humidity, which is something because dew points
in the 60s are usually considered muggy around these parts. Away
from the immediate coast, dew points should be around 60F, which
will be much more comfortable compared to what we have just
experienced this past week.
Daytime temperatures also expected to lower 5-10 degrees from where
we have been Thursday into early next week. This is still near to
slightly above normal for late July. Low temperatures may not lower
quite that much towards the immediate coasts, but should do so
across interior southern New England.
As for precipitation, high pressure and a relatively drier airmass
will drop down from Canada, helping suppress rain and thunderstorm
chances through this weekend. Next chance for rainfall looks to be
early to mid next week as a weak shortwave exits the Great Lakes.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF update...
Through 00z...
VFR, but increasing risk of showers/t-storms moving into
western MA 22-00z. Stratus deck may expand across ACK by 00z.
SW gusts to 20+ kt.
Tonight...Moderate confidence.
Weakening area of scattered showers/t-storms expected to move
across interior MA 00-02z. Stratus and patchy fog will develop
across Cape/Islands with IFR-LIFR conditions, otherwise VFR.
Wednesday...Moderate confidence.
Areas of stratus and patchy fog Cape Cod will lift by 13z, but
may linger through much of the day across ACK. Otherwise, mainly
VFR, but a line of showers/t-storms expected to move W to E
across SNE 18-00z with briefly lower conditions and strong wind.
Wednesday night...Moderate confidence.
Weakening showers/t-storms moving to the coast, otherwise
stratus and patchy fog will expand across Cape/Islands and south
coast. Some uncertainty how far north/inland lower cigs will
get.
KBOS TAF...High confidence in TAF. Weakening convection in the
form of a few showers may reach BOS around 02z. Increasing risk
for t-storms toward Wed evening.
KBDL TAF...High confidence in TAF. Moderate risk for a t-storm
00-02z. Increasing risk for t-storms after 21z Wed.
Outlook /Thursday through Sunday/...
Thursday: VFR. Slight chance SHRA.
Thursday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Wednesday night: High confidence.
A period of 25 kt wind gusts likely through this evening along the
south coastal waters as low level jet develops. Winds diminish a bit
overnight with another pulse of near 25 kt gusts developing Wed
afternoon/evening along south coastal waters. Seas building to 4-6
ft over southern waters. Areas of fog will develop and reduce vsbys
over southern waters tonight and Wed morning, with more fog likely
Wed night. Chance of showers and t-storms Wed night.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
026.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
233-234.
Small Craft Advisory until 8 PM EDT Wednesday for ANZ232.
Small Craft Advisory until 8 AM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJCIn the hours before
Local storm report, Jul 16, 7:07 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
707 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Dmg 1 W Buckland 42.60N 72.81W
07/16/2024 Franklin MA Amateur Radio
Pole snapped and wires on Avery Road. Time
estimated from radar.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:35 AM EDT | Small Craft Advisory | BOX | 3 days | |
| Jul 16, 5:48 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 57 min |
| Jul 16, 6:23 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 67 min |
| Jul 16, 7:36 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 39 min |
| Jul 16, 7:56 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 53 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.